Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 3, 2021Teller County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 3, 2021, 2:25 PM MDT for Teller County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 2:25 PM MDT (20:25 UTC)
Expired
Jul 3, 2021, 3:15 PM MDT
In force
50 min
Issued by
NWS Pueblo, CO

County Teller County, CO

The radar

The Pueblo radar (KPUX), 87 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2605 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

258 
WWUS85 KPUB 032025
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
225 PM MDT Sat Jul 3 2021
 
COZ076-077-081>083-032115-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Pikes Peak above 11000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
225 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...SOUTHERN
TELLER AND WESTERN EL PASO COUNTIES UNTIL 315 PM MDT...

At 225 PM MDT, Doppler radar was tracking a strong thunderstorm over
Victor, or 21 miles southwest of Colorado Springs, moving east at 10
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cripple Creek and Victor. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3860 10528 3872 10528 3880 10495 3855 10496
TIME...MOT...LOC 2025Z 269DEG 10KT 3868 10516 

$$

MOORE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 3, 12:24 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 3, 12:24 PM MDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Pueblo CO
1224 PM MDT Sat Jul 3 2021

.UPDATE...
Issued at 1156 AM MDT Sat Jul 3 2021

No real big changes to the forecast this morning, mainly only
refining and increasing the pops across the eastern plains this
evening. Precip development really hasn't occurred quiet yet but
do anticipate this over the next 1-2 hours across the mountains
and mountain valleys. The column is rather dry though, so don't
anticipate any widespread development, but staying more isolated.
Burn scar threat looks to be lower this afternoon, but will need
to monitor for any stray development to briefly move across them.
Additional isolated showers and storms are possible along the I-25
corridor this afternoon, especially around and north of Pueblo.
Surface boundary in place around the Pikes Peak region and Palmer
Divide along with the southward moving 700mb trough axis could
support this development. Latest RAP analysis is showing some
rather weak instability in place, so at this time, think any
storms in this location this afternoon will stay sub severe. The
support and high dewpoint air could support an isolated stronger
storm though, with some of the HRRR trends hinting at this
possibility over central El Paso county.

Expect all of this development to diminish by early evening, with
focus shifting to likely upstream thunderstorm development across
north central CO late this afternoon. These storms, riding along a
southward moving mid level trough and within surface trough axis,
will dive southeast into eastern Crowley and Kiowa counties this
evening, around 7-8 pm. High dewpoint air in the 60s, MLCAPE
values in the 1000-1500 j/kg range, and bulk shear in the 30-40
kt range will support a continued threat for severe storms during
this time. Still think that half dollar size hail and winds over
60 mph will be the main risks. This development will shift
southeast with time, moving through other areas along and east of
a La Junta to Kim line. Guidance varies with the intensity of the
storms by mid to late evening, likely given the later time of the
day. However, think there will remain a chance for these storms to
remain severe as they push through all of far southeast CO very
late this evening.

&&

.SHORT TERM...(Today and tonight)
Issued at 428 AM MDT Sat Jul 3 2021

W-NW upper flow across the area today, with fairly well-defined
short wave trough dropping into ern CO this afternoon and evening.
Moisture and instability will pool ahead the lee surface trough on
the plains, with CAPE of around 1500 j/kg along and east of a
Limon/La Junta/Kim line by late afternoon. 0-6km shear of 30 kts
may be just enough for a few severe storms, and last few HRRR runs
showing a few discrete cells dropping from east central into
southeastern CO around or just after 00z looks like a reasonable
depiction of activity today. Farther west, activity will be more
isolated in nature over the mountains, valleys and I-25 corridor, as
moisture and instability will be fairly modest, with CAPE only
around 500 j/kg or less from I-25 westward. In general, NBM pops
looked too high for the mountains and too low for the far ern
plains, so made some nudges in both directions to better capture the
expected convective evolution. Max temps today will continue their
slow upward climb, and some low 90s will likely make a reappearance
on the plains by late afternoon. Tonight, lingering storms near the
KS border should end by midnight as upper forcing shifts east, with
clearing skies and mild temps all areas by early Sunday morning.

.LONG TERM...(Sunday through Friday)
Issued at 428 AM MDT Sat Jul 3 2021

Main Points:

1) Flash flooding risks on Sunday, Monday, and Tuesday, with
Monday and Tuesday having the highest risk.

2) Severe storms possible near the Colorado-Kansas border on
Sunday afternoon and evening.

Sunday:

An upper level ridge that has been located is expected to remain
relatively stationary. A shortwave over the Colorado-Kansas border
will form a surface cyclone during the afternoon. There is model
agreement that the surface cyclone will form around Baca County. To
the east-northeast of the surface cyclone, a north-northeasterly
surface to 700hPa flow regime will develop, which is an efficient
upslope orientation. The orographic induced lift and the weak
shortwaves in the upper level flow will spark showers and
thunderstorms over the mountains. The eastern mountains are the
primary location for convection initiation and the steering flow
aloft will keep thunderstorms over the eastern mountains. CAPE
values are around 1,000 J/kg over the eastern mountains, so stronger
storms producing heavy rain is possible. The synoptic and
thermodynamic set-up is concerning for flash flooding over the
Spring, Decker, Junkins, and Hayden Pass Burn Scars, as well as the
Chalk Cliffs in Chaffee County, with an emphasis for the Spring,
Junkins, and Hayden Pass Burn Scars.

There is a possibility for severe weather over the eastern plains on
Sunday afternoon and evening. The limiting factor will be the exact
location of where the aforementioned surface cyclone and the
subsequent dry line sets up. The GFS is the outlier by keeping
convection over Kansas, whereas the NAM and the ECMWF have stronger
thunderstorms develop near the Colorado-Kansas border. CAPE values
over the border are around 1,500-2,000 J/kg, 0-6km Bulk Shear values
ranging from 25-35 kts, and a straight hodograph. If the storms
develop in that environment 1 to 2 inch hail, 60-70 mph winds, and
an isolated tornado is possible. The best chance for a tornado would
be around the surface boundaries located around Baca County.

Monday:

There are growing concerns for widespread convection over the
mountains on Monday afternoon and evening, leading to a higher flash
flood risk over the Spring, Decker, Junkins, and Hayden Pass Burn
Scars, as well as the Chalk Cliffs and locations where heavy
precipitation has already fallen during the past few days. Data is
suggesting strong (15-20kts) east-southeasterly flow oriented
towards the mountains through the surface to 700hPa layer, which is
advecting warm moist air up the slopes of the Rockies. A stronger
shortwave will aid in sparking thunderstorms over the mountains.
Around 1500 J/kg of CAPE is being resolved over the mountains, which
would create strong thunderstorms which would create heavy rain.
With such high CAPE values, some of these storms could be
contaminated by hail which would decrease the rainfall rates and
therefore decreasing the flash flood risk. Granted, if a strong
storm with some hail contamination develops over a burn scar, I am
sure we'll still issue a Flash Flood Warning.

The plains has a high CAPE; low shear environment - and the mountain
valleys have a low CAPE; low shear environment. Storms that develop
off of the mountains and propagate over the lower elevations will
have difficulty sustaining themselves

Tuesday through Friday:

Yet another stronger shortwave is expected on Tuesday afternoon,
which once again presents a higher risk day for flash flooding. The
surface to 700hPa flow looks similar to what Monday is looking like.
The mountain valleys and plains both have a low CAPE; low shear
environment, so the severe risk is low for both.

A bit of relief from the onslaught of monsoonal thunderstorms and
flash flood risks over the mountains develop on Wednesday as drier
advected from the northwest is advected over the region with the
northeasterly propagation of the upper level high pressure center.
There should be enough recycled moisture over the mountains to begin
the diurnal thunderstorm risk once again on Thursday and Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1156 AM MDT Sat Jul 3 2021

Expect mainly VFR and dry conditions across the TAF sites this
period, though isolated storms are possible around COS this
afternoon. With the expectation for this development to remain
rather isolated, have kept the thunder mention at a VCTS. Any
storms that develop around COS this afternoon, should quickly
diminish and push east by early this evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RODRIGUEZ
SHORT TERM...PETERSEN
LONG TERM...SKELLY
AVIATION...RODRIGUEZ
Hazardous weather outlook, Jul 3, 11:54 AM MDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1154 AM MDT Sat Jul 3 2021

COZ058>089-093>099-041800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1154 AM MDT Sat Jul 3 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms are possible late this afternoon and
evening over the southeast plains, generally east of a Limon to La
Junta to Kim line. Half dollar size hail and winds over 60 mph
will be the main risks, along with frequent cloud to ground
lightning and locally heavy rainfall. Elsewhere across the area
today, scattered afternoon and early evening thunderstorms are
expected with brief heavy rainfall, strong and gusty winds to 50
mph, small hail, and cloud to ground lightning possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorms are possible over the Colorado-Kansas border
on Sunday afternoon and evening. Large hail, gusty winds, and an
isolated weak tornado are possible.

Flash flooding will be a concern over the Spring, Decker, Junkins,
and Hayden Pass burn scars, as well as the Chalk Cliffs and areas
that have saturated soils on Sunday, Monday, and Tuesday, with
Monday and Tuesday being higher risk days.

A lull in thunderstorms is expected on Wednesday, but daily
thunderstorms return on Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over all of south central and southeast Colorado this
afternoon and evening.

RODRIGUEZ

In the hours before

Special weather statement, Jul 3, 2:25 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
225 PM MDT Sat Jul 3 2021

COZ076-077-081>083-032115-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Pikes Peak above 11000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
225 PM MDT Sat Jul 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...SOUTHERN
TELLER AND WESTERN EL PASO COUNTIES UNTIL 315 PM MDT...

At 225 PM MDT, Doppler radar was tracking a strong thunderstorm over
Victor, or 21 miles southwest of Colorado Springs, moving east at 10
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cripple Creek and Victor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3860 10528 3872 10528 3880 10495 3855 10496
TIME...MOT...LOC 2025Z 269DEG 10KT 3868 10516

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:17 PM MDTSpecial Weather StatementPUBLas Animas43 min
Jul 2, 9:49 PM MDTFlash Flood WarningPUBChaffee116 min
Jul 3, 2:44 PM MDTSevere Thunderstorm WarningPUBFremont, Teller46 min
Jul 3, 3:00 PM MDTSpecial Weather StatementPUBEl Paso45 min
Jul 3, 3:25 PM MDTSevere Thunderstorm WarningPUBFremont50 min
Jul 3, 4:13 PM MDTSpecial Weather StatementPUBFremont47 min
Jul 3, 5:08 PM MDTSpecial Weather StatementPUBTeller37 min
Jul 3, 5:11 PM MDTSpecial Weather StatementPUBLas Animas34 min
Jul 3, 5:25 PM MDTSpecial Weather StatementPUBHuerfano35 min
Jul 3, 5:39 PM MDTSevere Thunderstorm WarningPUBEl Paso36 min
Jul 3, 5:44 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas31 min
Jul 3, 5:59 PM MDTSpecial Weather StatementPUBTeller46 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.